Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 210, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 23, 2008, 5:04 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2008, 5:04 PM CDT (22:04 UTC)
- Expired
- Sep 23, 2008, 5:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 232204 SVRFGF NDC019-071-095-232300- /O.NEW.KFGF.SV.W.0210.080923T2204Z-080923T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 504 PM CDT TUE SEP 23 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA... NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 600 PM CDT * AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 3 MILES EAST OF MAZA...OR 22 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 7 MILES NORTHWEST OF GARSKE AT 520 PM CDT... 7 MILES SOUTHEAST OF NEWVILLE AT 525 PM CDT... STARKWEATHER AT 530 PM CDT... HAMPDEN AT 555 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4881 9862 4850 9834 4826 9913 4851 9930 TIME...MOT...LOC 2204Z 242DEG 22KT 4840 9910 $$ SPEICHER
1 follow-up statement
000 WWUS53 KFGF 232230 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 530 PM CDT TUE SEP 23 2008 NDC019-071-095-232240- /O.CAN.KFGF.SV.W.0210.000000T0000Z-080923T2300Z/ RAMSEY ND-CAVALIER ND-TOWNER ND- 530 PM CDT TUE SEP 23 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAVALIER... NORTHERN RAMSEY AND SOUTHEASTERN TOWNER COUNTIES IS CANCELLED... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 2 MILES WEST OF STARKWEATHER...OR 24 MILES NORTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4881 9862 4850 9834 4826 9913 4851 9930 TIME...MOT...LOC 2230Z 242DEG 22KT 4847 9889 $$ SPEICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:51 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 23, 2:51 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 251 PM CDT TUE SEP 23 2008 .SHORT TERM... MAIN FORECAST CHALLENGE FOR THE TONIGHT-FRI TIME FRAME WILL BE PCPN CHANCES. STILL LOOKS LIKE A FAIRLY WET PERIOD SHAPING UP WITH MODELS IN DECENT ENOUGH AGREEMENT. WILL USE A MODEL BLEND FOR THIS FORECAST. TONIGHT...SFC COLD FRONT IN NO HURRY TO MOVE OUT OF THE FA...AND AT 19Z WAS ALONG A LINE FROM KRRT TO KFFM. SOME ENHANCED CUMULUS DEVELOPMENT HAS OCCURRED ALONG THIS BOUNDARY...BUT LITTLE IN THE WAY OF PCPN. MOST CONVECTIVE DEVELOPMENT HAS BEEN OUT AHEAD OF THIS BOUNDARY...AND THIS IS OVER EASTERN/CENTRAL MN. BEHIND THE COLD FRONT THERE IS A BRIEF BREAK WITH MORE SUN (WHICH IS NOW JUST WEST OF THE RED RIVER)...BEFORE CLOUDS INCREASE AGAIN WITH THE NEXT SHORT WAVE. THIS SHORT WAVE IS NICELY EVIDENT IN WATER VAPOR IMAGERY...MAINLY OVER EASTERN MT NOW. EVEN SO...THERE HAS BEEN SOME CONVECTIVE DEVELOPMENT OUT AHEAD OF THIS FEATURE BETWEEN KBIS AND KMOT. THIS HAS SPAWNED ONE SEVERE TSTM WARNING. THIS FEATURE IS PROGRESSIVE AND COULD STILL AID TSTM DEVELOPMENT INTO THE EVENING. SPC DID REMOVE THE AREA FROM THE SLIGHT RISK AND THAT SEEMS TO BE THE RIGHT MOVE. WOULD EXPECT PCPN TO CONTINUE AROUND THIS COMPACT VORTICITY MAX ALL NIGHT LONG...BUT MAIN THUNDER THREAT WILL PROBABLY END BY NIGHTFALL (TRANSITIONING TO MORE SHOWER ACTIVITY THEREAFTER). WITH SOME CLOUD COVER ALL NIGHT... DO NOT EXPECT LOW TEMPS TO FALL TOO FAR. WED...THERE SHOULD BE A BREAK BETWEEN SYSTEMS ON WED...ALTHOUGH TEMPS WILL STAY ON THE COOL SIDE. WED NIGHT/THU...MODELS ARE COMING TOGETHER BETTER ON A POTENTIAL ELEVATED CONVECTIVE EVENT STARTING WED NIGHT. DECENT LOW LEVEL JET AND WARM ADVECTION GET UNDERWAY FROM THE NORTH CENTRAL PLAINS ALL THE WAY INTO THE NORTHWEST QUARTER OF MN. NICE RIBBON OF INSTABILITY SETS UP ALONG THIS AXIS AS WELL...WITH SHOWALTER INDICES DOWN TO -4. ECMWF/NAM A BIT FURTHER NORTH THAN THE GFS/UKMET WITH THE PCPN AXIS...BUT WITH HPC STARTING TO GO WITH SOME QPF DURING THIS TIME FRAME WILL ADD SOME LOW PCPN CHANCES. COULD SEE SOME LINGERING PCPN INTO THE DAY THU IN THE EASTERN FA ALONG THIS SAME AXIS. THU NIGHT/FRI...NEXT WEAK SFC LOW KICKS OUT INTO WESTERN SD BY 12Z FRI...WITH A BOUNDARY EXTENDING NORTHEAST FROM IT INTO NORTH CENTRAL MN. WITH THIS BOUNDARY BISECTING THE FA DURING THE DAY FRI ...IT COULD BE THE FOCUS FOR MORE TSTM DEVELOPMENT. FORECAST ALREADY HAD PCPN CHANCES...SO JUST INCREASED THEM A BIT... ESPECIALLY FROM KFAR TO KBJI (WHERE MOST MODELS SHOW THE MOST PCPN). .LONG TERM SAT-TUE... LONG RANGE MODELS IN GOOD AGREEMENT WITH TIMING OF WAVES THROUGH EXTENDED PERIOD. FIRST WAVE INITIALLY IN LONG RANGE FRIDAY NIGHT SHOULD EXIT FORECAST AREA TO THE EAST BY SATURDAY AM. NEXT WAVE IN PROGRESSIVE MID LEVEL ZONAL FLOW LOOKS TO BE LATE SUNDAY WITH MOST OF THIS ENERGY NORTH OF BORDER. IN BETWEEN PERIODS SHOULD BE DRY. FOLLOWING FROPA FRIDAY NIGHT TEMPERATURES WILL LIKELY RANGE AT OR BLO AVERAGE WITH MODERATING TEMPERATURES LATE IN LONG RANGE. && .AVIATION... FAIRLY SOLID BAND OF MVFR CIGS FROM JUST EAST OF RED RIVER SHOULD CLEAR FORECAST AREA EARLY EVENING. COULD SEE SOME SPOTTY SHRA/TSRA LATE AFTERNOON/EARLY EVENING BUT PRIMARILY CIGS WILL BE VFR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/VOELKER
Hazardous weather outlook, Sep 23, 6:24 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 624 AM CDT TUE SEP 23 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 624 AM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION. THE MOST LIKELY LOCATION FOR ACTIVITY THROUGH THE AFTERNOON WILL BE EAST OF THE RED RIVER VALLEY. THE ENTIRE REGION IS EXPECTED TO EXPERIENCE ACTIVITY TONIGHT. THE PROBABILITY FOR SEVERE WEATHER IS LOW. PORTIONS OF THE DEVILS LAKE BASIN RECEIVED HEAVY RAINFALL OVERNIGHT. POORLY DRAINED AND LOW LYING AREAS MAY STILL HAVE STANDING WATER INTO A PORTION OF TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE REGION PERIODICALLY LATE IN THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
In the hours before
Local storm report, Sep 23, 3:11 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
311 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 10 SW HAMAR 47.74N 98.73W
09/22/2008 EDDY ND PUBLIC
WATER ACCUMULATED IN BASEMENT OF RESIDENT.
0845 PM HAIL 1 S WARWICK 47.84N 98.71W
09/22/2008 E0.75 INCH EDDY ND PUBLIC
0900 PM HAIL 1 SW LAKOTA 48.03N 98.36W
09/22/2008 E0.75 INCH NELSON ND PUBLIC
0105 AM FLASH FLOOD DEVILS LAKE 48.11N 98.87W
09/23/2008 RAMSEY ND PUBLIC
STREET FLOODING IN DEVILS LAKE.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:29 PM CDT | Flash Flood Warning | FGF | Eddy | 12 hr |
| Sep 22, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 57 min |
| Sep 22, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Sep 22, 8:51 PM CDT | Flash Flood Warning | FGF | Benson, Nelson, Ramsey | 12 hr |
| Sep 22, 10:51 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 39 min |
| Sep 23, 12:52 AM CDT | Flash Flood Warning | FGF | Benson, Eddy, Ramsey, Towner | 8 hr |
| Sep 23, 1:54 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Grand Forks, Griggs, Nelson, Ramsey, Steele and 1 more | 66 min |
| Sep 23, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.